Grand Rounds
  Most Recent Cases
  Dates of Case
  Type of Case
  Submit a Grand Round.
  Register with DJO to receive personalized updates.

If you're already a
member, please sign in.
A 26-year-old man with ocular complications after adverse reaction to phenytoin
Digital Journal of Ophthalmology 2016
Volume 22, Number 4
October 4, 2016
DOI: 10.5693/djo.03.2015.05.002
Printer Friendly

Download PDF



Ritesh Gupta, MD | Faculty of Medicine, University of Toronto, Toronto, Canada
Vasudha Gupta, MD, FRCSC | Department of Ophthalmology, McMaster University, Hamilton, Ontario, Canada
Yasser Khan, MD, FRCSC | Faculty of Medicine, University of Toronto, Toronto, Canada Department of Ophthalmology, McMaster University, Hamilton, Ontario, Canada
Examination
Visual acuity was counting fingers bilaterally. The visual acuity testing in each eye individually was limited secondary to painful mucosal and epidermal involvement precluding an accurate verbal or written response to conventional testing. Pupils were equal and reactive to light, with no relative afferent pupillary defect. Extraocular motility was minimally restricted; however, there was evidence of significant bilateral symblephara (Figure 2). Anterior segment examination with a portable slit-lamp revealed a small epithelial defect on the left cornea. There was significant conjunctival hyperemia and chemosis without conjunctival ulcerations. Intraocular pressure and fundus examination were within normal limits in each eye.
top
Figure 2
Presence of symblephara and significant conjunctival hyperemia.